Volume 21, issue 1 (2017)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 21
Issue 5, 2557–3190
Issue 4, 1931–2555
Issue 3, 1285–1930
Issue 2, 647–1283
Issue 1, 1–645

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Distinguishing geometries using finite quotients

Henry Wilton and Pavel Zalesskii

Geometry & Topology 21 (2017) 345–384
Abstract

We prove that the profinite completion of the fundamental group of a compact 3–manifold M satisfies a Tits alternative: if a closed subgroup H does not contain a free pro-p subgroup for any p, then H is virtually soluble, and furthermore of a very particular form. In particular, the profinite completion of the fundamental group of a closed, hyperbolic 3–manifold does not contain a subgroup isomorphic to ̂2. This gives a profinite characterization of hyperbolicity among irreducible 3–manifolds. We also characterize Seifert fibred 3–manifolds as precisely those for which the profinite completion of the fundamental group has a nontrivial procyclic normal subgroup. Our techniques also apply to hyperbolic, virtually special groups, in the sense of Haglund and Wise. Finally, we prove that every finitely generated pro-p subgroup of the profinite completion of a torsion-free, hyperbolic, virtually special group is free pro-p.

Keywords
$3$–manifolds, profinite completions
Mathematical Subject Classification 2010
Primary: 57N10
Secondary: 20E26, 57M05
References
Publication
Received: 17 February 2015
Revised: 19 October 2015
Accepted: 25 November 2015
Published: 10 February 2017
Proposed: Ian Agol
Seconded: Bruce Kleiner, Ronald Stern
Authors
Henry Wilton
DPMMS
Cambridge University
Centre for Mathematical Sciences
Wilberforce Road
Cambridge
CB3 0WB
United Kingdom
Pavel Zalesskii
Department of Mathematics
University of Brasília
70910-9000 Brasília
Brazil